Hard, painful vein after chemo IV

Hello, has anyone experienced vein problems after a chemo IV. My doctor added Carboplatin/Alimta to my current Tarceva treatment to head off some possible resistance. Besides the completely unexpected side effect of losing my voice, the vein that I had the IV in is now hard and painful. I imagine the chemo is pretty rough on them but I really don't want this to happen after my every 3 week treatments. I'll run out of veins at some point!

Thanks in advance,
Dan

Report post

15 replies. Join the discussion

Dan have you ever considered having a port put in. It's a handy little invention and a lot less painful. I have small veins and having a port was really a blessing. It definitely was the way to go for me. Lori

Report post

I would suggest the port too- my husband had one for the first go around-in May 2009--he had it in until December 2009. At that point, the treatment was complete as well as follow up testing came back positive. So it was out for a couple of years, then in August more activity..he had a couple chemo treatments via vein b4 port was reinstalled. Just the two treatments were very difficult and painful. His oncologist was helpful with all the varied schedules in order to re-install ASAP.

Report post

Dear Dan,

The port was a life-saver for me. It spared all the agony of trying to access my hard-to-find veins as well as preserving them. All my blood work was also done thru the port. It virtually eliminated so many problems.

I also would strongly encourage you to get a port. It was well worth doing.

Blessings!
Brooklynda

Report post

Do you have the mutant gene? I have never heard of Tarceva being used this way. Interesting. I hope you have a good outcome from this combo. Also, I do not understand why your doctor did not put in a port. It is pretty fast to put in. They were using mine one day after they installed it for chemo and later on for a blood transfusion. Please get a port for your chemo. You shouldn't have to go through something like this. You have enough to deal with. I had mine removed when I was put on Tarceva. They can always put another one in if needed! I have the mutant gene. Best to you and God bless. Betty

Report post

My husband is also on an every three week rotation with chemo and also does not have a port. It was suggested not to have one since chemo is so spread apart...but ours is willing to do one anytime he wants. That being said, the hard veins will go away. My husband has had two so far from the chemo. He was told to put warm compresses on them often to help them go away. If you still are having issues, discuss with your dr., but our doc wasn't too concerned about it as long as it was shrinking (even if only slowly)
Also, make sure you're switching arms each chemo session. He was doing chemo in the same arm each time (because that's just how they were set up) and they told him to make sure you switch each time to make it easier on your veins. This last session we had no hard veins. Good luck.

Report post

I had trouble because of leaking that was caused by the needle not being secure enough.
I have them wrap it down extra good so it can't move and leak...When mine leaked it caused pain and swelling that lasted a month.
I am also on a three week interval and alternate arms.

Report post

Hi Dan,

Please consider a port. You can't even see mine! I had it almost 3years. I had chemo ev 3 weeks for 11 months.
No way could my veins tolerate that. I call mine MY SPORTY PORTY. TIS very handy for drawing blood and adding meds.
Mine was done in the morning and I was home at 3;00pm. They are amazing devices. We go through so much w chemo. We do not need to have our poor veins in pain as well.

Good Luck! Let us know what you decide.

Happy Monday;-)

Marie

Report post

If you don't want a port, you can get a PICC line. The thing with a PICC is they have to be flushed once a week. If the area is warm and red, then he should be checked for infection. I went through my veins for all 4 chemo infusions and the last one I got a staph infection. My arm felt like it was on fire. Had to take antibiotics for a month due to low immune system. Wishing you the best. Take care, Judy

Report post

I echo all the other responders, talk to your doctor about getting a port. There is minimal discomfort when it is put in and they can not only do the txs but blood draws as well. Makes everything just so much easier and saves your veins as well.

Cheryll

Report post

Wish I had gone for the port. Wasn't even suggested as my chemo was supposed to be preventative (just in case?) after surgery.
I now sit here 2 years later with virtually no veins. Causes huge problems for blood tests and scans.
Go for the port. Preferably with a big slice of lemon and ice.
Cheers.

Report post

My MIL had IV for the 1st 4 rounds. Her veins were hard and tender up to the elbow. She has now had a port put in for the last 2 rounds. Get a port put in to avoid the painful veins.

Report post

I was lucky that I went to a dinner the day before my first chemo. The lady next to me had done all of this before and she actually left the seat to call different places to get me a port. I took the first chemo in the vein but demanded a port to continue. It has been a blessing as almost every needlestick can be done in the port.

If possible get a port! I love my port!

Report post

@Bmore - I tested positive for the EGFR mutation right at the time where Tarceva was approved for first line treatment and had amazing results and stable for over a year and a half. The doctor is seeing some minor changes that may point to resistance to Tarceva and added the Carbo/Alimta combo to hopefully keep everything stable. I'll likely then stay on Tarceva/Alimta as maintenance. They also did a biopsy recently and are performing a gene study to see if there are any other mutations that can be targeted similar to EGFR.

Thanks for all the responses! I will investigate the port options with my doctor this week.

Dan

Report post

I agree, either a port or pic line would be best! A port when not in use only needs flushed every 6 weeks. Majority of the time you don't even know its there! No problems with mine and it's been in for over a year! Good luck with your decision!

Report post

Dear Friedmds ( I like your name), Thank you for replying about your Tarceva. I have been on Tarceva for 16 months. It is good to know the what the doctors can do. Thank you again. I hope your arm is better from the chemo IV and that you are thinking about getting a port. It was interesting reading the different reasons why people got a port. My doctor told me that I was getting one. That was it! God bless and please let us know what you decide to do. Betty

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders